Voluntary recall issued for blood-pressure drugs over substance linked to cancer

Company expands recall for potassium tablets

The chief of the FDA appreciated the initiative of the companies, noting that the recalls show a focus on delivering a high-quality product. The International Agency for Research on Cancer has classified it as a probable carcinogen.

Only the lots listed below have been recalled.

The recall comes about two months after Teva Pharmaceuticals recalled two of its blood pressure drugs for the same concerns.

Losartan is used to treat hypertension, hypertensive patients with Left Ventricular Hypertrophy and for the treatment of nephropathy in Type 2 diabetic patients.

People taking these medications should continue to do so until they consult a pharmacist or physician who can advise them about an alternative treatment, the recall states.

Valsartan is generally used in treating heart failure, blood pressure as well as to reduce the risk of death after going through a heart attack. Torrent is recalling only these particular losartan potassium tablets. It also keeps a list of drugs that have been recalled and a list of drugs that have not been recalled.

It said Mylan Pharmaceuticals "is expanding its voluntary recall to include all lots of non-expired valsartan-containing products due to trace amounts of N-Nitrosodiethylamine (NDEA) in the valsartan active pharmaceutical ingredient (API) manufactured by" by Mylan Inc. Adverse reactions to the medication can be directed to the same number.

Any general questions regarding the return of this product should be directed to Qualanex at 1-888-280-2040 (live calls received 8 am - 9:00 pm Eastern Time).

The FDA says Torrent has not had any complaints of adverse effects from taking the medication. Forms to mail or fax can be obtained at www.fda.gov/MedWatch/getforms.htm or by calling 1-800-332-1088.

The FDA started additional tests of these heart drugs, angiotensin II receptor blockers or ARBs, this summer after labs found that NDEA and another cancer-causing contaminant, NDMA, was accidentally added to some of these drugs. Dr. Elizabeth Maziarka reads a blood pressure gauge during an examination of patient June Mendez at the Codman Square Health Center on April 11, 2006 in Dorchester, Massachusetts.

Related:

Comments


Other news